Srinagar, February 17: Health experts and medicos have expressed serious concern over the unabated use of pepper and teargas by Indian police and paramilitary troops on protesters in Kashmir valley.The experts talking to media men cautioned the people about the ill-effects of pepper gas, saying “when the skin is exposed to it, people can experience tingling, intense burning pain, swelling, redness, and, occasionally, blistering.”
“If it gets in the eyes, it can cause pain and stinging and temporary blindness that lasts for an hour or so,” said an eye specialist, who requested not to be identified. According to him the immediate changes in mechanical and chemical sensitivity could persist for up to a week.
Doctors at the Department of Chest Medicine, Government Medical College Srinagar, said that if the respiratory system was exposed in the wake of teargas or pepper gas, it could be more dangerous with responses including burning of throat, wheezing, dry cough, gagging, gasping, inability to breathe or speak. They said, the sprays pose a great risk to people with asthma and other respiratory problems.
Considering the health hazards of the gas, the Human Rights Commission of the occupied territory had directed the police and paramilitary CRPF to refrain from using excessive pepper gas (pepper grenades) on protesters. However, the occupation forces continue to use pepper gas in the territory against demonstrators.